Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Paducah, KY

March 25, 2003Calloway County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 25, 2003, 5:25 PM CST for Calloway County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2003, 5:25 PM CST (23:25 UTC)
Expired
Mar 25, 2003, 6:15 PM CST
In force
50 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Calloway County, KY

The radar

The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 2:40 PM CSTSevere Thunderstorm WatchSPC5 hr
Mar 25, 5:20 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS53 KPAH 252325
SVRPAH
KYC035-260015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CST TUE MAR 25 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY

* UNTIL 615 PM CST

* AT 524 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF HAZEL...OR ABOUT 9 MILES
  SOUTHWEST OF MURRAY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE NEW CONCORD

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3650 8847 3671 8810 3659 8805 3649 8806

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 12:29 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Mar 25, 12:29 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST TUE MAR 25 2003

FORECAST CHALLENGES REVOLVE AROUND THIS EVENING/S CONVECTION AND
THEN CONVECTION EXPECTED FRIDAY AND POSSIBLE LIGHT WINTRY WEATHER
SATURDAY NIGHT.

ANALYSIS OF 25/12Z UPPER AIR MAPS DEPICTED A 25H 70-100KT JET
EXTENDING FROM NORTHWEST KANSAS NORTHEAST INTO SOUTHERN
ONTARIO/QUEBEC. BEST RIGHT ENTRANCE REGION DYNAMICS WERE JUST WEST
OF THE FORECAST AREA. AT 85H A NOSE OF 7-8 C DEW POINT AIR WAS
NOSING NORTHEAST FROM NORTHEAST OKLAHOMA INTO SOUTHWEST MISSOURI.
THIS HIGHER DEW POINT AIR WAS COINCIDENT TO THE 85H TROUGH AXIS.
SCATTERED SHOWERS AND THUNDERSTORMS WERE ALONG THIS BOUNDARY WITH
DIME SIZE HAIL REPORTS FROM SOME OF THE STRONGER STORMS. THE
ASSOCIATED SURFACE COLD FRONT AT 16Z WAS POSITIONED NEAR A KEVV-KPOF
LINE. THANKS TO A WAVE DEVELOPING ALONG THIS FRONT OVER NORTHEAST
TEXAS...THE PROGRESSION OF THIS FRONT ACROSS THE AREA IS SLOWER THAN
GUIDANCE SUGGESTED YESTERDAY.

AS THIS SFC COLD FRONT/85H TROUGH PROGRESSES EAST THIS AFTERNOON
INTO THIS EVENING...LAPS DATA SUGGESTS IT WILL BE MOVING INTO MORE
UNSTABLE AIR...ESPECIALLY INTO THE SOUTHEAST PART OF THE AREA WERE
SUNSHINE HAS BEEN ABUNDANT. WILL CONTINUE WITH CATEGORICAL POPS FOR
TSRA/SHRA THIS EVENING CENTRAL AND EASTERN PARTS OF THE AREA...WILL
HAVE CHANCE POPS WEST. DON/T FEEL COMFORTABLE ENDING PRECIP UNTIL
THE 85H TROUGH AXIS IS COMPLETELY EAST OF THE REGION. 25/12Z
MESO-ETA SUGGESTS THAT WILL BE BETWEEN MIDNIGHT AND 3AM TONIGHT.
CLOUD COVER IS PROGGED TO QUICKLY CLEAR THE AREA AFTER THE PASSAGE
OF THE 85H TROUGH. BELIEVE THIS IS TOO QUICK GIVEN CURRENT POST
85H-TROUGH CLOUD COVER EVIDENT ON VISIBLE SATELLITE IMAGERY. WILL
CLEAR THE WEST LATE TONIGHT AND TOMORROW MORNING EAST.

WEDNESDAY INTO THURSDAY STILL LOOK DRY WITH A WARMING TREND AS THE
REGION TRANSITIONS INTO ZONAL AND THEN SOUTHWEST FLOW ALOFT AS AN
UPPER LOW ENTERS INTO THE CENTRAL U.S. CURRENT FORECAST HIGHS/LOWS
DURING THIS PERIOD ARE LOOKING GOOD COMPARED TO LATEST GUIDANCE.
ONLY TWEAK I/LL MAKE WILL BE RAISING HIGHS ON THURSDAY A LITTLE.

THURSDAY NIGHT A STRONG LOW LEVEL JET IS EXPECTED TO DEVELOP IN
ADVANCE OF THE DEEPENING UPPER LOW TO THE WEST. ABUNDANT LOW LEVEL
MOISTURE LOOKS TO ACCOMPANY THIS JET BRINGING IN A DECK OF LOW LEVEL
CLOUDINESS...AND INCREASING SURFACE DEW POINTS. GFS SUGGESTS 3-4
UNITS OF PRESSURE ADVECTION ALONG A 295K SURFACE OVER THE REGION
THURSDAY NIGHT IN THIS FAIRLY SHALLOW MOIST LAYER. THIS MAY BE
ENOUGH TO WRING OUT SOME LIGHT RAIN OR DRIZZLE.

FRIDAY INTO FRIDAY EVENING THE APPROACHING UPPER LEVEL LOW/S
ASSOCIATED SURFACE COLD FRONT IS PROGGED TO PASS ACROSS THE AREA.
WITH EXCELLENT JET DYNAMICS ALOFT AND NEAR THE SURFACE ALONG WITH
PLENTY OF LOW LEVEL MOISTURE...THUNDERSTORMS STILL LOOK LIKE A GOOD
CALL. WILL UP POPS INTO THE LIKELY CATEGORY.

MODEL SOLUTIONS BEGIN TO DIVERGE A LITTLE PAST FRIDAY. THE 25/12Z
GFS HAS THE 5H TROUGH ACROSS CENTRAL KENTUCKY BY SUNDAY MORNING. THE
24/12Z ECMWF FOR THE SAME TIME PERIOD HAS THE TROUGH STILL JUST WEST
OF THE MISSISSIPPI RIVER. THE 25/00Z CANADIAN SOLUTION IS MORE IN
LINE WITH THE FASTER 12Z GFS. WILL CONTINUE TO FOLLOW THE GFS. AS
SUCH...WILL CONTINUE WITH THE THINKING OF POST-FRONTAL WRAP-AROUND
STRATO-CU ACROSS THE AREA LASTING INTO SATURDAY NIGHT. TODAY/S
SOLUTION HAS A DISTINCT BREAK IN ANY LIGHT PRECIPITATION ASSOCIATED
WITH THIS CLOUDINESS. NOW SATURDAY IS QPF-FREE WITH ANY LIGHT
MEASURABLE PRECIP HOLDING OFF TIL SATURDAY NIGHT. MOISTURE IS
PROGGED TO BE CONFINED TO THE 1000-850MB LAYER. 1000-850MB THICKNESS
AROUND 1280 M RANGE...SUGGESTING SNOW.  HOWEVER...AVAILABILITY OF
ICE CRYSTALS MAY BE LACKING YIELDING MORE OF A SUPERCOOLED DROPLET
EVENT WITH DRIZZLE OR FREEZING DRIZZLE BEING THE OUTCOME DEPENDING
UPON SURFACE TEMPS.  WILL WORD FORECAST FOR A SLIGHT CHANCE OF
FLURRIES OR FREEZING DRIZZLE NORTH AND DRIZZLE OR FREEZING DRIZZLE
SOUTH.

NORTHWEST FLOW LOOKS TO CONTINUE INTO MONDAY AND TUESDAY BUT WITH
RISING HEIGHTS AS THE TROUGH AXIS PROGRESSES FARTHER EAST. TUESDAY A
SHORTWAVE TROUGH PASSES ACROSS THE GREAT LAKES REGION. 25/00Z GFS
CURRENTLY IS SUGGESTING MY NORTHEAST COUNTIES MAY BE ON THE FRINGE
OF THE ASSOCIATED PRECIP. FOR NOW WILL GO WITH A SLIGHT CHANCE OF
LIGHT RAIN ON MONDAY NIGHT AND TUESDAY AND HAVE MORE CLOUDS
NORTHEAST.

.PAH...NONE.

DFS
Hazardous weather outlook, Mar 25, 5:00 AM CST, 12 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA TODAY AND
TONIGHT. IT WILL BRING WITH IT A CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY FROM THIS AFTERNOON THROUGH EARLY TONIGHT.

THIS INCLUDES A SLIGHT RISK OF SEVERE WEATHER...MAINLY ALONG AND
SOUTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO MADISONVILLE
KENTUCKY. THIS INCLUDES SOUTHEAST MISSOURI...SOUTHWEST
KENTUCKY...AND EXTREME SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA
FRIDAY...WHICH WILL BRING THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS FOR POSSIBLE REQUEST FOR
ACTIVATION TODAY AND AGAIN ON FRIDAY.

In the hours before

Local storm report, Mar 25, 12:25 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    PIEDMONT                  MO   0.75 INCH HAIL
03/25/03   WAYNE                          REPORTED BY THE PUBLIC ON
                                          V HWY BETWEEN PIEDMONT
                                          AND LEEPER

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.